Kansas, 2023

High Wind and Strong Wind in Kansas, January 11, 2023

January 11, 2023 · NWS DDC · 7 events in 4 counties and zones

A strong cold front pushed towards the CWA late in the afternoon tightening the gradient ahead of it with strong downsloping winds from the southwest gusting up to 50-65 mph for southwestern counties in lee of the deepening surface low over eastern Colorado. Points to the north and east gusted up to 40-50 mph but below high wind warning criteria.

Where it happened

Every event with a place to put it; 7 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
7

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS DDC wrote it up.

A strong cold front pushed towards the CWA late in the afternoon tightening the gradient ahead of it with strong downsloping winds from the southwest gusting up to 50-65 mph for southwestern counties in lee of the deepening surface low over eastern Colorado. Points to the north and east gusted up to 40-50 mph but below high wind warning criteria. Behind the cold front northwest winds gusted up to 40-50 mph in these areas for another hour or two into the evening hours after sunset before subsiding to 25-35 mph by midnight and less than 15-20 mph by sunrise.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Dodge City, KS wrote its last area forecast discussion before the first event at Jan 11, 1:47 PM CST, 36 minutes earlier.

Area forecast discussion, Jan 11, 1:47 PM CST, 36 minutes before
Area Forecast Discussion
National Weather Service Dodge City KS
147 PM CST Wed Jan 11 2023

...Updated Long Term...

.SHORT TERM...(This evening through Thursday night)
Issued at 1212 PM CST Wed Jan 11 2023

18Z observations are showing a 5480 dm 500 mb low located just
southwest of Goodland and a 1004 surface low located north of
Lamar, Colorado. Skies have cleared in the vicinity of the low
pressure centers with high and mid level clouds continuing to move
to the east for areas along and east of highway 283. Post frontal
and backside low snow and rain has developed in the front range of
the Rockies and this will be the areas of focus for our rain/snow
chances tonight.

For tonight the general trend in short term observations and model
output is that the surface and upper level low should move in a
more southeast direction which would take the upper level dynamics
more across our forecast area. Despite the better lift this system
is moisture starved as it has crossed the mountains with little
surface moisture available from the gulf. As a result a post
frontal mesoscale band of rain/snow will move from northwest to
southeast across the CWA tonight with the potential of 0.5 inch of
snow roughly along our I-70 counties where the coldest air and
best chance of higher QPF still exists. Elsewhere as you move
further south the chances of QPF fall quite a bit to where we may
only see a few hundredths for areas south of highway 50. Winds
will also sharply increase as the low departs later tonight to
where we could see widespread winds sustained to 30 mph and gust
potential to over 50 mph for a few hours between midnight and
sunrise. Lows should fall back into the 20s.

Thursday as the low departs and a high pressure center moves in
the winds should diminish during the day and clouds will clear.
Overall we should be left with a typical January day as highs get
into the 40s.

Thursday night with high pressure in the central plains it should
be light winds and clear skies with lows in the upper 10s to lower
20s.

.LONG TERM...(Friday through Wednesday)
Issued at 141 PM CST Wed Jan 11 2023

Generally quiet conditions for the long term. We will start with
an upper level ridge moving into the central and northern plains
for Friday and Saturday and this should allow winds to turn back
to the south to southwest and help to warm us into the 50s and
60s.

On Sunday deterministic and ensemble models are all showing a fast
moving trough moving into the southern plains which will intensify
a surface low in southeast Colorado. This will increase the
surface winds out of the southwest and help to warm us into the
lower 60s. Most models are showing the bulk of the precipitation
staying to the east of the CWA as the upper level forcing looks to
be stronger as the cold front passes Sunday night. Overall will
keep some slight POPs for areas mainly along the I-70 corridor.

Early next week we start off with an upper level ridge and then
another storm system looks to be on the horizon for next
Wednesday.

&&

.AVIATION...(For the 18Z TAFS through 18Z Thursday afternoon)
Issued at 1102 AM CST Wed Jan 11 2023

A large storm system will affect our weather this afternoon
through this evening. For this afternoon winds will intensify
especially for GCK and LBL where wind gusts could reach over 30 to
40 kts and blowing dust could reduce visibility between 21-00Z at
LBL. As the storm system progresses east the cloud ceilings will
fall to MVFR flight conditions for all terminals after 00Z and
light rain or snow is possible mainly for HYS between 00-06Z.
Winds will also quickly switch to the northwest after 00Z and
remain breezy through 18Z at 15-25 kts with gusts over 30 kts.

&&

.PRELIMINARY POINT TEMPS/POPS...
DDC  26  45  21  48 /  30   0   0   0
GCK  25  46  19  51 /  20   0   0   0
EHA  27  49  24  58 /  10   0   0   0
LBL  27  48  21  55 /  10   0   0   0
HYS  24  40  19  43 /  60   0   0   0
P28  28  45  22  45 /  20   0   0   0

&&

.DDC WATCHES/WARNINGS/ADVISORIES...
High Wind Warning until 7 PM CST this evening for KSZ074-084-085.

&&

SHORT TERM...Tatro
LONG TERM...Tatro
AVIATION...Tatro
Hazardous weather outlook, Jan 11, 3:26 AM CST, 10 hours 57 minutes before
Hazardous Weather Outlook
National Weather Service Dodge City KS
326 AM CST Wed Jan 11 2023

KSZ030-031-043>046-061>066-074>081-084>090-120930-
Trego-Ellis-Scott-Lane-Ness-Rush-Hamilton-Kearny-Finney-Hodgeman-
Pawnee-Stafford-Stanton-Grant-Haskell-Gray-Ford-Edwards-Kiowa-
Pratt-Morton-Stevens-Seward-Meade-Clark-Comanche-Barber-
326 AM CST Wed Jan 11 2023 /226 AM MST Wed Jan 11 2023/

This Hazardous Weather Outlook is for portions of central Kansas,
south central Kansas, southwest Kansas, and west central Kansas.

.DAY ONE...Today and Tonight

A high wind warning has been issued for portions of far
southwestern Kansas. See the latest Urgent weather message for
more information.

High winds and low RHs will create a significant fire risk across
far southwester Kansas late this afternoon into the early evening.

Light snow will be possible this evening into the early overnight
hours along the I-70 corridor. Accumulations look to be less than
an inch but there could be a few pockets where over an inch will
be possible.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

5 high wind, 2 strong wind. Local standard time, as filed.

High Wind, Barber

When
January 11, 2:23 PM CST
Where
Barber forecast zone
Measured
63 kt (72 mph) estimated gust
Reported by
Mesonet
Coordinates
37.229, -98.685 (the zone’s center; the record gives no point)

High Wind, Gray

When
January 11, 3:23 PM CST
Where
Gray forecast zone
Measured
54 kt (62 mph) measured gust
Reported by
Mesonet
Coordinates
37.738, -100.438 (the zone’s center; the record gives no point)

High Wind, Seward

When
January 11, 3:25 PM CST
Where
Seward forecast zone
Measured
56 kt (64 mph) measured gust
Reported by
Mesonet
Coordinates
37.193, -100.851 (the zone’s center; the record gives no point)

Strong Wind, Morton

When
January 11, 4:00 PM CST
Where
Morton forecast zone
Measured
49 kt (56 mph) measured gust
Reported by
Mesonet
Coordinates
37.191, -101.799 (the zone’s center; the record gives no point)

High Wind, Morton

When
January 11, 4:10 PM CST
Where
Morton forecast zone
Measured
55 kt (63 mph) measured gust
Reported by
Mesonet
Coordinates
37.191, -101.799 (the zone’s center; the record gives no point)

High Wind, Morton

When
January 11, 6:23 PM CST
Where
Morton forecast zone
Measured
53 kt (61 mph) measured gust
Reported by
Mesonet
Coordinates
37.191, -101.799 (the zone’s center; the record gives no point)

Strong Wind, Morton

When
January 11, 6:46 PM CST
Where
Morton forecast zone
Measured
44 kt (51 mph) measured gust
Reported by
Mesonet
Coordinates
37.191, -101.799 (the zone’s center; the record gives no point)

What these are

High Wind
Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.
Strong Wind
Non-thunderstorm winds below high wind criteria that nonetheless caused damage or casualties.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Kansas in 2023Every state in 2023This day in weather historyWarnings in Kansas, January 2023

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1069727, 1077506, 1077508, 1077511, 1077512, 1077513, 1077514.